zbMATH — the first resource for mathematics

A numerical study of some radial basis function based solution methods for elliptic PDEs. (English) Zbl 1049.65136
Summary: During the last decade, three main variations have been proposed for solving elliptic partial differential equations (PDEs) by means of collocation with radial basis functions (RBFs). In this study, we have implemented them for infinitely smooth RBFs, and then compared them across the full range of values for the shape parameter of the RBFs. This was made possible by a recently discovered numerical procedure that bypasses the ill conditioning, which has previously limited the range that could be used for this parameter.
We find that the best values for it often fall outside the range that was previously available. We have also looked at piecewise smooth versus infinitely smooth RBFs, and found that for PDE applications with smooth solutions, the infinitely smooth RBFs are preferable, mainly because they lead to higher accuracy. In a comparison of RBF-based methods against two standard techniques (a second-order finite difference method and a pseudospectral method), the former gave a much superior accuracy.

65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
65N06 Finite difference methods for boundary value problems involving PDEs
Full Text: DOI
[1] Buhmann, M.; Dyn, N., Spectral convergence of multiquadric interpolation, (), 319-333, (2) · Zbl 0791.41002
[2] Madych, W.R.; Nelson, S.A., Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation, J. approx. theory, 70, 1, 94-114, (1992) · Zbl 0764.41003
[3] Golberg, M.A.; Chen, C.S., Discrete projection methods for integral equations, (1997), Computational Mechanics Publications Southampton · Zbl 0903.76065
[4] Kansa, E.J., Multiquadrics—A scattered data approximation scheme with applications to computational fluiddynamics. I. surface approximations and partial derivative estimates, Computers math. applic., 19, 8/9, 127-145, (1990) · Zbl 0692.76003
[5] Kansa, E.J., Multiquadrics—A scattered data approximation scheme with applications to computational fluiddynamics. II. solutions to parabolic, hyperbolic and elliptic partial differential equations, Computers math. applic., 19, 8/9, 147-161, (1990) · Zbl 0850.76048
[6] Wu, Z.M., Hermite-Birkhoff interpolation of scattered data by radial basis functions, Approx. theory appl., 8, 2, 1-10, (1992) · Zbl 0757.41009
[7] Fasshauer, G.E., Solving partial differential equations by collocation with radial basis functions, (), 131-138 · Zbl 0938.65140
[8] Fedoseyev, A.I.; Friedman, M.J.; Kansa, E.J., Improved multiquadric method for elliptic partial differential equations via PDE collocation on the boundary, Computers math. applic., 43, 3-5, 439-455, (2002) · Zbl 0999.65137
[9] B. Fornberg and G. Wright, Stable computation of multiquadric interpolants for all values of the shape parameter, Computers Math. Applic. (to appear). · Zbl 1072.41001
[10] Mai-Duy, N.; Tran-Gong, T., Numerical solution of differential equations using multiquadric radial basis function networks, Neural networks, 14, 2, 185-199, (2001)
[11] Hon, Y.C.; Mao, X.Z., An efficient numerical scheme for Burgers’ equation, Appl. math. comput., 95, 1, 37-50, (1998) · Zbl 0943.65101
[12] Hon, Y.C.; Cheung, K.F.; Mao, X.Z.; Kansa, E.J., Multiquadric solution for shallow water equations, ASCE J. hydr. engrg., 125, 5, 524-533, (1999)
[13] Hon, Y.C.; Schaback, R., On unsymmetric collocation by radial basis functions, Appl. math. comput., 119, 2/3, 177-186, (2001) · Zbl 1026.65107
[14] Kansa, E.J.; Hon, Y.C., Circumventing the ill-conditioning problem with multiquadric radial basis functions: applications to elliptic partial differential equations, Computers math. applic., 39, 7/8, 123-137, (2000) · Zbl 0955.65086
[15] Fornberg, B.; Driscoll, T.A.; Wright, G.; Charles, R., Observations on the behaviour of radial basis function approximations near boundaries, Computers math. applic., 43, 3-5, 473-490, (2002) · Zbl 0999.65005
[16] Micchelli, C.A., Interpolation of scattered data: distance matrices and conditionally positive definite functions, Constr. approx., 2, 1, 11-22, (1986) · Zbl 0625.41005
[17] E. Larsson and B. Fornberg, Theoretical and computational aspects of multivariate interpolation with increasingly flat radial basis functions, (submitted). · Zbl 1074.41012
[18] Driscoll, T.A.; Fornberg, B., Interpolation in the limit of increasingly flat radial basis functions, Computers math. applic., 43, 3-5, 413-422, (2002) · Zbl 1006.65013
[19] Trefethen, L.N., Spectral methods in MATLAB, (2000), Society for Industrial and Applied Mathematics (SIAM) Philadelphia, PA · Zbl 0953.68643
[20] Beatson, R.K.; Light, W.A.; Billings, S., Fast solution of the radial basis function interpolation equations: domain decomposition methods, SIAM J. sci. comput., 22, 5, 1717-1740, (2000) · Zbl 0982.65015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.